Would you give 25u Reg Ins IV?Register Today!
- by Shell5 Oct 25, '07I work on med surg unit and had a pt with appx. 400 BS the other day. She was non compliant with her diet. Dr. gave me order to give 25 Reg inulin IV? I felt uncomfortable with this. Would you give 25u IV?
- Oct 25, '07 by Angie O'Plasty, RNI'm sure he meant SubQ. I don't think Med-Surg floors where I work can give IV insulin.
That's an order I would question and clarify. I would probably not give it.
- Oct 25, '07 by TheCommuterI've seen people with blood glucose levels of 1,700mg/dL who were fully alert, oriented x 4, and coherent. In this case, I'd give the 25 units of regular insulin IV.
- Nov 18, '07 by Nrs_angieI am sure that he meant SQ not IV.... im pretty sure the rule for SQ is you can give up to 30 u of regular insulin SQ. So I would call to clarify the order and route.
but actually I work on Med-surg where they do hang Insulin drips... so yes it does happen.
but, but, but, 25 u IV is kinda high unless the patient weighs 550 lbs....
initial treatment for DKA is a IV bolus dose of 0.1u /kg followed by a drip of 0.1u/kg/hr
a 220 lb person would get a bolus of 10 u... and then followed by 10 u/hr drip
also with HHNS the glucose can be much higher than with DKA... even then the initial insulin dose is no more than 10 u/hr
Oh I just noticed that you said the patients glucose was 400... thats not DKA yet... DKA usually begins around 600 or 700 and HHNS usually begins around 800 or 900
So, for a glucose of 400... 25 units of SQ insulin (not IV) is probably acceptable... but I would start by giving only 10 at a time... and recheck in an hour... if still high give another 10 and recheck in an hour... then call the doc and get an order for a BMP lab.Last edit by Nrs_angie on Nov 18, '07
- Nov 19, '07 by canoeheadHow insulin resistant is the patient- how much do they take daily?
How high is the blood sugar?
Just in a very general sense, if the sugar is 800 or higher I might, but I would talk to the doc about electrolyte changes we would need to be monitering for. Otherwise I would tell the doc I'll give it in 15 and 10, 30 minutes apart, or they can do it themselves.
Someone that knows more than I do- what are the risks re electrolytes when someone has a high sugar and we bring them down very quickly? I know kids are at risk for cerebral edema because of the Na serum change, but a doc told me that is not the case with adults. Anyone know?Last edit by canoehead on Nov 19, '07 : Reason: add a question
- Jan 21, '08 by NewTravelingNurseQuote from Shell5I would confirm the route. Also. Could this be DKA? Also, what was the K+ level? Could the K+ level be nuts? What other orders were there? Any glucose orders? Is this normal for her? Is she a 'big woman'?I work on med surg unit and had a pt with appx. 400 BS the other day. She was non compliant with her diet. Dr. gave me order to give 25 Reg inulin IV? I felt uncomfortable with this. Would you give 25u IV?
- Feb 3, '08 by dansingrnActually, there is no upper limit of insulin units that can be given subcu. (Referencing above post of 30 units). That may be a particular hospital's guideline, probably to avoid giving too much pre-meal insulin and causing a low BG. Insulin requirements vary widely!!! In some very young, insulin sensitive children, the difference of 0.5 units of insulin is the difference between glucose of >500 and being hypoglycemic. In severe cases of insulin resistance, people can take 100 or even 200 units per day. Never judge HHNC and DKA by the level of the BG!!! The electrolytes must be evaluated. DKA is based on the co2 level (and other factors) but not by the BG.
- Mar 14, '08 by psalm51i was taught 25 units of regular is the legal limit except in DKA, HHNS. i would definitely want to clarify anything over 25, especially if given IV.
theoretically in a perfect world, every unit of reg insulin decreases the BS by 10 - and the BS should not be lowered more than 100 points an hour.
- Mar 15, '08 by siggie13Would I hesitate at giving 25 of REG insulin IV: no, I wouldn't. I would question why he was giving it IV with a BS of 400 which really is not all that high or dangerous. We give insulin drips on our med-surg floor all the time and titrate it as necessary to maintain an ordered BS level. Always a good idea to know as much about why a doctor writes an order before giving it.
- Mar 16, '08 by psalm51siggie, GOD bless you! i'm 58 and been around the block too. can't wait to retire -- although i will be joining the ranks of the poor.